Is the long term use of the drug Epsolin harmful?
Q: I am a 22 year old male. For the last three months I am suffering from epilepsy. The doctor advised me to take 3 tablets of Epsolin-100 mg (Phenytoin sodium) at bed time for a period of three years. My problem is that I feel sleepy and besides, I have heard that the medicines for epilepsy are harmful for health. Is my sleepiness because of taking this medicine? Please tell me how I can keep myself healthy since I have heard that a number of medicines are available in the market which are not so harmful? Is Epsolin harmful and can I become free from Epilepsy after completing the course of medicine? Please advise me.
A:Epsolin (phenytoin sodium) is a correct and appropriate medicine for epilepsy treatment in your case. It is a tried-and-tested medicine that has been consumed by millions of patients around the world. While there are other medicines for epilepsy, their safety profile is not better. Drowsiness is a minor, acceptable side effect of phenytoin sodium that wears off with time. There is no need for worry on this account. In three years time an attempt will be made by your doctor to see if you can do without medication. Many patients get completely cured.